Blog | Thursday, October 6, 2011

NSAIDs may increase miscarriage risk


A new study of more than 52,000 pregnant women in Canada shows that miscarriage rates were more than twice as high for women who took a nonsteroidal anti-inflammatory drug (NSAID) compared to women who did not. The study, published in the Canadian Medical Association Journal reported that women who used prescription NSAIDS for just 4 days during early pregnancy had an increased risk for miscarriage.

Pregnancy-39 weeks by storyvillegirl via Flickr and a Creative Commons licenseThese medications are commonly prescribed for pain, cramps, headaches and fever and can be bought over the counter as Advil, Aleve or ibuprofen. We have thought they were safe in early pregnancy but this study shows that may not be the case. Of the women who filled a prescription for an NSAID in early pregnancy, 7.5% suffered a miscarriage compared to 2.6% of those who did not fill a prescription. Prescriptions filled were diclofenac, Naprosyn, Celebrex and ibuprofen. The researchers controlled for other miscarriage risks like diabetes, depression, rheumatoid arthritis, lupus and untreated thyroid disease.

One problem with the study is that it only looked at prescription NSAIDs and women who were taking over-the-counter NSAIDs might not have been counted. Also, filling a prescription does not mean the woman took the drug. They also noted that about 15% of the women who did not have miscarriages got prescriptions for anti-nausea drugs, compared to about 3% of the women who miscarried. It appears that morning sickness protects against miscarriage. Or the drug that treats morning sickness is protective.

So what is a woman to do? First of all, if you are pregnant and have taken an NSAID, don't worry. This study was not perfectly done and there may have been other factors involved besides NSAIDs. (The miscarriage group had higher rates of anxiety and depression). Also the odds of having a healthy baby were far greater than a miscarriage.

If a woman is not yet pregnant, she would be advised to take Tylenol (acetaminophen) for pain relief instead of an NSAID.

This post originally appeared at Everything Health. Toni Brayer, FACP, is an ACP Internist editorial board member who blogs at EverythingHealth, designed to address the rapid changes in science, medicine, health and healing in the 21st Century.